Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 134, NWS Lubbock, TX

October 24, 2000Hale County, Lamb County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Oct 24, 2000, 4:47 PM CDT for Hale County, Lamb County, Texas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 24, 2000, 4:47 PM CDT (21:47 UTC)
Expired
Oct 24, 2000, 5:15 PM CDT
In force
28 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hale County, TX, Lamb County, TX

The radar

The Lubbock radar (KLBB), 47 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 5:15 PM CDTHail 0.75Cotton Center, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2000-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2000-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 242148 COR
SVRLBB
TXC189-279-242215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED TYPO
NATIONAL WEATHER SERVICE LUBBOCK TX
447 PM CDT TUE OCT 24 2000

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST HALE COUNTY IN NORTHWEST TEXAS
  SOUTHEAST LAMB COUNTY IN NORTHWEST TEXAS

* UNTIL 515 PM CDT

* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  QUARTERS 4 MILES SOUTH OF SPADE...OR ABOUT 12 MILES EAST OF
  LITTLEFIELD...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  SPADE...
  COTTON CENTER...
  HALFWAY...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 806-745-4260.

LAT...LON 3404 10217 3383 10217 3399 10186 3422 10192

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 4:07 PM CDT, 40 minutes earlier.

Area forecast discussion, Oct 24, 4:07 PM CDT, 40 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
300 PM CDT TUE OCT 24 2000

WATER VAPOR SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOWS AN UPPER
LOW LEVEL LOW OVER THE FOUR CORNERS AREA.  A SECONDARY JET MAX WAS
ROUNDING THE BASE OF THIS UPPER LOW OVER NORTHERN MEXICO AND WILL
ROUND THE UPPER LOW AS IT MOVES NORTHEAST INTO FAR WEST TX.  DEEP
GULF MOISTURE WAS LOCATED OVER ALL OF WEST TEXAS THIS MORNING...WITH
A 10 DEG C 850MB DEW POINTS EXTENDING WEST TO THE NM BORDER.

THE SHORT RANGE MODELS FCST THE UPPER TROF TO LIFT NORTHEAST INTO
EASTERN CO BY 00Z THUR. AS THE UPPER LEVEL JET MAX ROUNDS THE BASE
OF THE UPPER LOW AND MOVES INTO SOUTHWEST TX THIS EVENING...UPWARD
SYNOPTIC SCALE VERTICAL MOTION WILL CREATE AN ENVIRONMENT
INCREASINGLY FAVORABLE FOR SHOWERS AND THUNDERSTORMS ACROSS WEST
TEXAS. WITH SLIGHT VEERING IN THE LOWEST 2 KM AND STRONG MID-UPPER
LEVEL SOUTH-SOUTH WEST FLOW OVER A MOIST AND MODERATELY UNSTABLE
ATMOSPHERE (I CALCULATED CAPES AROUND 1500 J/KG OVER SOUTHEAST
NM...PERMIAN BASIN AND THE SOUTHWEST SOUTH PLAINS) THERE IS A CHANCE
FOR THUNDERSTORMS TO DEVELOP MID-LEVEL ROTATION. ATTM THE MAIN
THREAT APPEARS TO BE SEVERE HAIL...MOST LIKELY LESS THAN GOLF BALL
SIZE.  I MAY ALSO ISSUE A FLASH FLOOD WATCH WEST OF A POST TO
PADUCAH LINE...LOOKS AS IF THUNDERSTORMS MAY TRAIN FROM SOUTHWEST
SECTIONS OF THE CWFA TO THE NORTHEAST DURING THE NIGHT AND EARLY
MORNING HOURS.

ON WEDNESDAY AS THE UPPER LEVEL TROF LIFTS NORTHEAST A SURFACE
TROUGH WILL MOVE ACROSS THE CWFA FROM WEST TO EAST.  THE RAIN
CHANCES WILL BE HIGHEST OVER THE EASTERN COUNTIES. THE RAIN SHOULD
BE ENDING FROM WEST TO EAST. A WEAK FRONT WILL MOVE SOUTH INTO THE
PANHANDLE AND DISSIPATE DURING THE DAY ON THURSDAY.  THE DEEP
MOISTURE WILL BEGIN TO ADVECT TO THE  NORTHWEST ON THURSDAY...SO I
CAN'T RULE OUT A SLIGHT CHANCE OF A LATE AFTERNOON SHOWER OR
THUNDERSTORM.  ANOTHER UPPER LEVEL TROF WILL DIG SOUTHEAST ACROSS
THE EASTERN PACIFIC AND MOVE INTO BAJA CA ON FRIDAY.  ALL THE LONG
RANGE MODELS SHOW THIS SYSTEM LIFTING NORTHEAST INTO WEST TEXAS ON
SATURDAY...ATTM SATURDAY LOOKS WET.  SKIES WILL CLEAR SUNDAY AS THE
UPPER TROF LIFTS NORTHEAST OF THE REGION.

***PRELIMINARY***

FRIONA     53/66/48/67 73-2
TULIA      55/67/49/70 8512
CHILDRESS  59/69/55/74 8732
BROWNFIELD 55/68/52/71 84-2
LUBBOCK    57/68/53/72 8512
ASPERMONT  62/69/56/73 8872

.LUB...SEVERE THUNDERSTORM WATCH TXZ 021>024-027>030-033>036-39>42
EFFECTIVE UNTIL 900 PM CST.

FLASH FLOOD WATCH TXZ037>040-027>032-033>038-039>044 EFFECTIVE UNTIL
700 AM CST.

RIVER FLOOD WATCH TXZ037-038-042>044 THROUGH WED MORNING.

20

In the hours before

Special weather statement, Oct 24, 12:06 PM CDT, 4 hours 41 minutes before
TXZ021>044-241900-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1206 PM CDT TUE OCT 24 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING ACROSS THE SOUTH PLAINS AND THE EXTREME SOUTHERN
PANHANDLE. THE SLIGHT RISK AREA IS GENERALLY ALONG AND WEST OF A LINE
FROM BRICE TO MCADOO TO POST. THIS DOES INCLUDE THE LUBBOCK
METROPOLITAN AREA.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON ACROSS THE REGION. A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING.

IN ADDITION TO THE THREAT OF SEVERE WEATHER...HEAVY RAINS AND
LOCALIZED AREAS OF FLOODING ARE ALSO POSSIBLE. MANY LOCATIONS ACROSS
THE WESTERN SOUTH PLAINS AND THE SOUTHWEST PANHANDLE HAVE RECEIVED
NEARLY AN INCH OF RAINFALL DURING THE PAST 24 HOURS. WITH SATURATED
GROUNDS AND THE THREAT FOR ADDITIONAL HEAVY RAIN POSSIBLE THIS
AFTERNOON...THE POTENTIAL FOR LOCALIZED AREAS OF FLOODING IS HIGH.
WIDESPREAD FLOODING IS NOT EXPECTED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEW SOURCE F3OR
THE LATEST STATEMENTS AND SHORT TERM FORECASTS FROM THE NATIONAL
WEATHER SERVICE CONCERNING THE POTENTIAL FOR SEVERE WEATHER AND
FLOODING.

ST
Special weather statement, Oct 24, 2:48 PM CDT, 1 hour 59 minutes before
TXZ021>024-027>030-033>036-039>042-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
248 PM CDT TUE OCT 24 2000

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE
THUNDERSTORM WATCH NUMBER 762 FOR THE SOUTH PLAINS AND PORTIONS OF
THE EXTREME SOUTHERN TEXAS PANHANDLE UNTIL 9 PM TONIGHT.

THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH AREA:
BAILEY...BRISCOE...CASTRO...COCHRAN...CROSBY...FLOYD...
GARZA...HALE...HOCKLEY...LAMB...LUBBOCK...LYNN...
MOTLEY...PARMER...TERRY...YOAKUM...

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE
WATCH AREA.

STAY TUNE#D TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE
FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER
SERVICE.

ST

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.